Lorcet; Lortab; Vicodin
This poisoning is from an overdose of acetaminophen and hydrocodone.
- Hydrocodone (oral narcotic)
Note: This list may not be all inclusive.
- Respiratory o Breathing slow and labored (effect of the hydrocodone) o Breathing shallow (hydrocodone) o Respiratory arrest (hydrocodone)
- Eyes, ears, nose, and throat o Pinpoint pupils (from the hydrocodone)
- Skin o Bluish skin (fingernails and lips)
- Gastrointestinal o Spasms of the stomach and/or intestinal tract o Vomiting o Acetaminophen overdose over a certain toxic level leads to liver failure, unless the antidote, N-Acetyl-cysteine, is given
- Heart and blood vessels o Low blood pressure (hydrocodone)
- Nervous system o Drowsiness (hydrocodone)
DO NOT INDUCE VOMITING. Seek emergency medical care immediately.
Before Calling Emergency
Determine the following:
- The patient’s age, weight, and condition
- The name of the product (ingredients and strengths, if known)
- The time it was swallowed
- The amount swallowed
- It the medication was prescribed for the patient
Poison Control, or a local emergency number
See Poison Control centers for telephone numbers and addresses. Take the container with you to the emergency room.
What to expect at the emergency room
Some or all of the following procedures may be performed:
- For swallowed poison o Placement of a tube down the nose and into the stomach (a nasogastric tube, or an NG tube) to wash out the stomach (gastric lavage). o Activated charcoal administration. o Give IV fluids. o Admission to the hospital. o For Tylenol, N-Acetyl cysteine is given if the blood Tylenol level is high enough. Without the antidote, the patient has fatal liver failure. o Treat the symptoms. o Give a counteracting medication (narcotic antagonist). Multiple doses may be needed.
If an antidote can be given, recovery from an acute overdose occurs within 24 to 48 hours for hydrocodone, and within 3 to 4 days for acetaminophen.
by Levon Ter-Markosyan, D.M.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.